Texas, 2011

Wildfire in Texas, March 13, 2011

March 13, 2011 · NWS LUB · 1 event in 1 county or zone

A large wildfire ignited near Farm to Market Road 1065 in extreme northeastern Floyd County during the late evening hours of the 13th. The fire sparked, and spread rapidly, following the passage of a cold front which brought sustained northerly winds of 20 mph to 25 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large wildfire ignited near Farm to Market Road 1065 in extreme northeastern Floyd County during the late evening hours of the 13th. The fire sparked, and spread rapidly, following the passage of a cold front which brought sustained northerly winds of 20 mph to 25 mph. The Texas Forest Service reported that 750 acres burned in the fire. No damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 13, 2:48 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 13, 2:48 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SUN MAR 13 2011

.SHORT TERM...
HIGH CLOUDS WERE ONCE AGAIN FREQUENTING THE SOUTH PLAINS THIS
AFTERNOON AND SHOULD LARGELY REMAIN INTACT UNTIL TONIGHT WHEN AN
INCREASINGLY CONFLUENT FLOW UNFOLDS BEHIND A S/W TROF CURRENTLY
DIVING OUT OF THE HIGH PLAINS OF COLORADO. AS EARLY AS 00Z...THIS
TROF WILL HAVE DISLODGED A DOME OF COOLER AIR NORTH OF I-40 THAT
WILL ACCELERATE SOUTH AS THE EVENING WEARS ON THANKS IN LARGE PART
TO HEALTHY PRESSURE RISES UP TO 11MB/6HR PER THE 18Z NAM. THESE
PRESSURE RISES WILL UNDOUBTEDLY USHER IN GUSTY NORTH WINDS BY SUNSET
BEFORE THE BULK OF THE PRESSURE RISES EXIT THE REGION BY MIDNIGHT.
OTHERWISE...THE WESTERN TERMINUS OF STRATUS PRESENTLY FOUND IN THE
EXTREME ERN PANHANDLE SHOULD ATTEMPT TO MAKE A RUN FOR THE ROLLING
PLAINS ON CONTINUED MOIST NORTHERLY WINDS...BUT IS SIMPLY TOO
SHALLOW FOR PRECIP CHANCES. 280-285K ISENTROPIC COLUMN IS MOST AKIN
TO THIS CLOUD-BEARING LAYER AND MODELS INDICATE RAPID DRYING OF THIS
COLUMN BY LATE MORNING MONDAY SECURING AMPLE SUNSHINE BEFORE YET
ANOTHER ROUND OF HIGH CLOUDS FILTERS ACROSS THE REGION LATE IN THE
DAY UNDER A DECAYING S/W RIDGE. MOS TEMPS ARE QUITE FITTING FOR THIS
PATTERN WITH ONLY MINOR ADJUSTMENTS INTRODUCED TO THE INHERITED
GRIDS.

&&

.LONG TERM...
THE EFFECTS OF POST FRONTAL RIDGING WILL BE ON THE DECREASE BY
MONDAY NIGHT/EARLY TUESDAY...AS A LOW AMPLITUDE AND PROGRESSIVE
SHORTWAVE TROUGH AXIS PASSES OVER THE SOUTHERN PLAINS. HOWEVER..
NWP TRENDS HAVE CONTINUED TO INDICATE THAT TODAY/TONIGHT/S PASSING
FRONT AND UA SYSTEM WILL ADVANCE TO THE GULF AND DEEPEN OVER THE
SOUTHEASTERN U.S. RESPECTIVELY...SO THE PROSPECTS FOR MOISTURE
RETURN INSPITE OF RETURN FLOW ARE MINIMAL. THUS THE SECONDARY
FRONTAL INTRUSION INTO WEST TEXAS LATE TUESDAY WILL BE DRY.

SOLUTIONS CONTINUE TO AGREE TOWARD INCREASINGLY SOUTHWESTERLY FLOW
ALOFT OVER THE SOUTHERN PLAINS/ROCKIES THROUGH THE REMAINDER OF
THE WORK WEEK AS A LARGE SCALE UA TROUGH EVOLVES OVER THE WESTERN U.S.
THIS PATTERNS APPEARS FAVORABLE FOR DEEPENING LEE TROUGHINESS AN
SUSTAINED MOISTURE RETURN NORTHWESTWARD TOWARD THE HIGH PLAINS...
LIKELY RESULTING IN A SLOSHING DRYLINE. MODELS DO NOT APPEAR TO BE
IN GOOD AGREEMENT IN RESOLVING DAY-TO-DAY RAIN CHANCES WITHIN THIS
REGIME...AND THE PATTERN FAVORS AN EML OVERSPREADING THE SOUTHERN
PLAINS DRYLINE. HOWEVER SOME MODELS GENERATE INTERMITTENT/LIGHT
CONVECTIVE QPF IN VICINITY THE DRYLINE...BUT MANY DIFFERENCES
REMAIN IN HANDLING BOTH SAID FEATURE AND WEAK SOUTHWARD FRONTAL
PUSHES THROUGH THE PLAINS...SO CONFIDENCE IS LOW. ATTM...WILL
MAINTAIN AND EXPAND MINIMAL SLIGHT CHANCE /15-20 PERCENT/ POPS
WEDNESDAY AND WEDNESDAY NIGHT...CONSISTENT WITH THE ONSET OF WARM/
MOIST ADVECTION AND ANY POTENTIAL WEAK UA FEATURE TRANSLATING
EASTWARD TOWARD THE DRYLINE.

AGAIN...CONFIDENCE REMAINS LOW WRT PIN POINTING SPECIFIC DAYS...
BUT THE OVERALL PATTERN WOULD SUPPORT THE ONSET OF ACTIVE WEATHER
SOMETIME NEXT WEEKEND OR EARLY NEXT WEEK AS THE WESTERN U.S.
TROUGH EVENTUALLY EJECTS. WHILE THE FOCUS MAY TURN TOWARDS DRYLINE
RELATED CONVECTION DURING THAT TIMEFRAME...PERIODS OF CRITICAL
FIRE WEATHER MAY ADDITIONALLY MATERIALIZE WEST OF THE DRYLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        28  64  36  70  41 /   0   0  10   0   0
TULIA         30  62  36  70  42 /  10   0  10  10  10
PLAINVIEW     31  63  36  71  44 /  10   0   0  10  10
LEVELLAND     32  66  37  75  45 /   0   0   0  10   0
LUBBOCK       33  66  37  74  47 /   0   0   0  10   0
DENVER CITY   35  68  38  77  46 /   0   0  10  10   0
BROWNFIELD    34  67  37  77  47 /   0   0   0  10   0
CHILDRESS     35  62  36  73  43 /  10   0   0  10  10
SPUR          34  63  35  76  47 /  10   0   0  10  10
ASPERMONT     35  64  36  77  50 /  10   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/20
Hazardous weather outlook, Mar 13, 2:55 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT SUN MAR 13 2011

TXZ021>044-140900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
355 AM CDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Floyd

When
March 13, 5:30 PM CST to 10:30 PM CST
Where
Floyd forecast zone
Reported by
Park/Forest Service
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278317.